0%
incredible-marketing Arrow

How do Opioids and Other Drugs Affect Gastrointestinal Health?

Opioids are powerful drugs that attach to receptors in the brain, spinal cord, and gastrointestinal tract. Anyone who has taken prescription or illicit opioids is familiar with the nausea, constipation, and gastrointestinal distress that can result. Opioids essentially slow down the gastrointestinal system, causing food to pass more slowly and resulting in constipation. In both the long-term and short-term, the effects of opioids can lead to major consequences on gastrointestinal health.

One of the major dangers of opioids on gastrointestinal health is the development of Narcotic Bowel Syndrome. According to the International Foundation for Functional Gastrointestinal Disorders, “Over time, narcotics can slow the bowel, and lead to symptoms of constipation, bloating, or nausea. This relates to the well-known effects of narcotics on the bowel, opiate bowel dysfunction and opioid-induced constipation. In addition, in about 5−6% of individuals, narcotics may actually sensitize the nerves and make pain worse. This is narcotic bowel syndrome (NBS), also called opioid induced central hyperalgesia.” Narcotic bowel syndrome has become much more prevalent in recent years as a result of the high rates of opioid prescriptions. Symptoms include nausea, bloating, periodic vomiting, abdominal distention, and constipation.

Overtime, opioids can destroy the gastrointestinal system. According to a 2016 Scandinavian Journal of Pain article entitled Definition, Diagnosis and Treatment Strategies for Opioid-Induces Bowel Dysfunction, “Opioid-induced bowel dysfunction (OIBD) is an increasing problem due to the common use of opioids for pain worldwide. It manifests with different symptoms, such as dry mouth, gastro-esophageal reflux, vomiting, bloating, abdominal pain, anorexia, hard stools, constipation and incomplete evacuation. Opioid-induced constipation (OIC) is one of its many symptoms and probably the most prevalent.” The changes opioids cause to the gastrointestinal symptom can result in painful withdrawal symptoms. Diarrhea, nausea, and vomiting are common during detoxification.

Opioids are not the only drugs that can cause gastrointestinal problems. According to the National Institute on Drug Abuse, “Among other adverse effects, many drugs can cause nausea and vomiting after use. Cocaine use can also cause abdominal pain and bowel tissue decay, and opioid use can cause abdominal pain, acid reflux, and severe constipation.” Drugs can disrupt the ability of the gastrointestinal system to function properly, leading to long-term health complications and problems that require medical help.

Your life doesn’t have to be held back by the chains of addiction. You can make the decision to seek help today and begin building a brighter future. Resilient House, located in beautiful Shreveport, Louisiana, brings together the highest quality behavioral health and addictions specialists, holistic experts, and spiritual guides to help clients develop all the tools necessary to achieve and maintain sobriety. For information about treatment options, please call today: (833) 242-6431